Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 40, NWS Amarillo, TX

November 5, 2008Cimarron County, Oklahoma; 8 counties in Texas

NWS Amarillo, TX issued this red flag warning at Nov 5, 2008, 3:34 AM CST for Cimarron County, Oklahoma; 8 counties in Texas. It took effect at Nov 5, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 3:34 AM CST (09:34 UTC)
In effect from
Nov 5, 2008, 12:00 PM CST
Expired
Nov 5, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 050934
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
334 AM CST WED NOV 5 2008

...RED FLAG WARNING THIS AFTERNOON FOR WESTERN PORTIONS OF THE TEXAS
AND OKLAHOMA PANHANDLES...

.A STRONG LOW PRESSURE SYSTEM...AT THE SURFACE AND IN THE UPPER
ATMOSPHERE...WILL TRACK INTO THE CENTRAL PLAINS STATES TODAY. THE
PRESSURE GRADIENT WILL TIGHTEN UP AND ALLOW THE WINDS TO INCREASE TO
BECOME STRONG AND GUSTY ACROSS THE WESTERN SECTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES. A PRE-FRONTAL SURFACE TROUGH WILL PUSH SOUTHEAST
ACROSS THE PANHANDLES THIS AFTERNOON. THIS SURFACE TROUGH WILL USHER
IN MUCH DRIER AIR RESULTING IN MINIMUM AFTERNOON RELATIVE HUMIDITIES
FALLING BELOW 20 PERCENT. THE COMBINATION OF THE STRONG AND GUSTY
WINDS ALONG WITH LOW AFTERNOON RELATIVE HUMIDITIES AND DRY FUELS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS TODAY.

OKZ001-TXZ001-002-006-007-011-012-016-017-052200-
/O.NEW.KAMA.FW.W.0040.081105T1800Z-081106T0000Z/
CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-DEAF SMITH-
RANDALL-
334 AM CST WED NOV 5 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON.

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS
OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER
WILL CREATE RED FLAG CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

$$

SCHNEIDER
1 follow-up statement
000 
WWUS84 KAMA 051811
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1211 PM CST WED NOV 5 2008

...RED FLAG WARNING THIS AFTERNOON FOR WESTERN PORTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES...

.STRONG WESTERLY WINDS AHEAD OF A FRONTAL BOUNDARY WILL ALLOW DRY AIR
TO MOVE INTO THE WESTERN PANHANDLES. THIS WILL ALLOW AFTERNOON
RELATIVE HUMIDITIES TO FALL. THIS COMBINED WITH DRY FUELS AND STRONG
GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON. ONCE THE FRONT ARRIVES...HIGHER RELATIVE HUMIDITIES AND
DIMINISHING WIND SPEEDS WILL BRING CRITICAL FIRE WEATHER CONDITIONS
TO AN END FROM NORTH TO SOUTH ACROSS THE AREA THIS AFTERNOON AND
EVENING.

OKZ001-TXZ001-002-006-007-011-012-016-017-060000-
/O.CON.KAMA.FW.W.0040.000000T0000Z-081106T0000Z/
CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-DEAF SMITH-
RANDALL-
1211 PM CST WED NOV 5 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.

DRY AIR WITH RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...COMBINED
WITH DRY FUELS AND STRONG GUSTY WINDS OF 30 TO 40 MPH WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND
BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

$$

KIMBLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Nov 5, 3:09 AM CST, 25 minutes earlier.

Area forecast discussion, Nov 5, 3:09 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
309 AM CST WED NOV 5 2008

.DISCUSSION...
700 MB LOW OVER THE NORTHERN AND CENTRAL PLAINS STATES TODAY WILL
PRODUCE A VERY TIGHT PRESSURE GRADIENT ACROSS THE TX AND OK
PANHANDLES. SURFACE LOW OVER THE CENTRAL PLAINS STATES WILL DRAG A
COLD FRONT ACROSS THE OK AND NORTHERN TX PANHANDLES AROUND 18Z TO 21Z
TODAY...AND THEN ACROSS THE REMAINDER OF THE TX PANHANDLE BETWEEN 21Z
TODAY AND 03Z THURSDAY. AHEAD OF THE COLD FRONT...A SURFACE TROUGH
WILL PUSH SOUTHEAST ACROSS THE PANHANDLES USHERING IN MUCH DRIER AIR.
USING THE HIGH WIND DECISION TREE...THE STRONGEST WINDS SHOULD BE
AROUND 30 TO 40 MPH WITH GUSTS TO 50 MPH OR LESS. THIS IS BELOW HIGH
WIND CRITERIA...BUT JUST WITHIN WIND ADVISORY CRITERIA.
THEREFORE...DECIDED TO ISSUE WIND ADVISORY FOR THE WESTERN THREE
COLUMNS OF COUNTIES IN THE TX PANHANDLE WHERE THE CRITERIA LASTING
FOR 2 HOURS OR LONGER BEST CHANCE TO OCCUR. ARGUMENT CAN BE MADE FOR
EXPANDING ADVISORY FURTHER EAST...HOWEVER FEEL THAT THE EASTERN
SECTIONS MAY REACH FOR 1 HOUR...BUT NOT FOR THE REQUIRED 2 HOURS.
NEXT SHIFT MAY NEED TO EXPAND FURTHER EAST IF NECESSARY. WILL ISSUE
FROM 16Z TODAY UNTIL 00Z THURSDAY WHEN THE GRADIENT SHOULD RELAX
QUICKLY AROUND SUNSET AND ALLOW THE WINDS TO DECOUPLE. COOL SURFACE
RIDGE TO BUILD IN BEHIND THE FRONT TONIGHT THROUGH FRIDAY...WITH THE
COLDEST NIGHT ON TAP FOR THURSDAY NIGHT AND FRIDAY MORNING. DRY
NORTHWESTERLY FLOW ALOFT AS THE MID AND UPPER TROUGH SLIDES OFF TO
THE EAST AWAY FROM THE PANHANDLES. GENERALLY CLEAR SKIES THURSDAY
NIGHT ALONG WITH LIGHT WINDS AND SURFACE HIGH OVER THE FORECAST AREA
WILL ALLOW FOR EXCELLENT RADIATIONAL COOLING CONDITIONS.

THE SURFACE HIGH MOVES OFF TO THE EAST BY THE WEEKEND AS A LEE SIDE
TROUGH DEVELOPS. WINDS EXPECTED TO VEER AROUND TO THE SOUTH AND
SOUTHWEST AGAIN ALLOWING FOR A GRADUAL WARMING TREND THIS WEEKEND.
UPPER FLOW TRANSITIONS TO ZONAL SUNDAY AS A NORTHERN STREAM SYSTEM
TRACKS SOUTHEAST ACROSS THE ROCKIES AND INTO THE PLAINS STATES BY
EARLY NEXT WEEK. A STRONG COLD FRONT EXPECTED TO PUSH ACROSS THE
PANHANDLES SUNDAY NIGHT. MUCH COOLER CONDITIONS EXPECTED EARLY NEXT
WEEK AND THEN A SOUTHERN STREAM SYSTEM EJECTS OUT OF THE SOUTHWESTERN
STATES AND APPROACHES THE PANHANDLES BY THE MIDDLE OF NEXT WEEK. THIS
SOUTHERN STREAM SYSTEM MAY BRING THE POSSIBILITY OF PRECIP TO THE
PANHANDLES BY WEDNESDAY. THIS WILL NEED TO BE WATCHED CLOSELY BY
LATER SHIFTS.

SCHNEIDER

&&

.FIRE WEATHER...
TIGHT 700 MB AND SURFACE PRESSURE GRADIENT AND MUCH DRIER AIR BEHIND
A PRE-FRONTAL SURFACE TROUGH TODAY WILL BRING STRONG AND GUSTY WINDS
ALONG WITH MINIMUM AFTERNOON RH VALUES OF LESS THAN 20 PERCENT ACROSS
THE WESTERN TWO COLUMNS OF COUNTIES IN THE TX PANHANDLE AND ALSO THE
WESTERN OK PANHANDLE. THE GREATEST CHANCES FOR THE STRONG WINDS AND
LOW RH/S WILL BE BETWEEN 18Z TODAY AND 00Z THURSDAY. AS A
RESULT...ISSUED A RED FLAG WARNING FOR THESE AREAS. AN ARGUMENT CAN
BE MADE TO EXPAND THE RED FLAG WARNING FURTHER EAST...HOWEVER NOT AS
CONFIDENT ABOUT RED FLAG CRITERIA MEETING THE TEMPORAL REQUIREMENT.
NEXT SHIFT CAN EXPAND EAST IF NECESSARY.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  34  59  30  61 /   5   5   0   0   0
BEAVER OK                  70  35  58  29  60 /  10   5   0   0   0
BOISE CITY OK              62  30  55  27  60 /  10   5   0   0   0
BORGER TX                  70  38  61  34  65 /   5   5   0   0   0
BOYS RANCH TX              70  31  59  27  62 /   5   5   0   0   0
CANYON TX                  70  33  60  28  61 /   5   5   0   0   0
CLARENDON TX               75  43  63  34  65 /   5   5   0   0   0
DALHART TX                 67  30  58  25  60 /   5   5   0   0   0
GUYMON OK                  69  35  59  31  63 /  10   5   0   0   0
HEREFORD TX                70  31  61  26  62 /   5   5   0   0   0
LIPSCOMB TX                72  40  60  26  64 /   5   5   0   0   0
PAMPA TX                   70  41  59  32  64 /   5   5   0   0   0
SHAMROCK TX                78  46  64  32  64 /   5   5   0   0   0
WELLINGTON TX              79  47  65  35  68 /   5   5   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     THE FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     THE FOLLOWING ZONES: CIMARRON.

&&

16/11
Hazardous weather outlook, Nov 4, 6:50 PM CST, 8 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CST TUE NOV 4 2008

OKZ001>003-TXZ001>020-051200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
650 PM CST TUE NOV 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

CAUTION IS ADVISED ON AREAS LAKES THROUGH TONIGHT DUE TO BREEZY
WINDS.

.DAYS TWO THROUGH SEVEN...

STRONG WINDS ARE EXPECTED ON WEDNESDAY. AS A RESULT A HIGH WIND
WATCH IS IN EFFECT FOR WEDNESDAY FOR THE OKLAHOMA AND ALL BUT THE
EXTREME SOUTHEAST TEXAS PANHANDLE. IN ADDITION...A STRONG COLD FRONT
IS FORECAST TO MOVE ACROSS THE SOUTHERN HIGH PLAINS ON WEDNESDAY
EVENING AND WILL BRING DRY ALONG WITH THE WINDY CONDITIONS. THIS WILL
LIKELY RESULT IN ELEVATED FIRE WEATHER CONDITIONS ON WEDNESDAY ACROSS
ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:50 AM CSTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more14 hr
Nov 5, 3:46 PM CSTFreeze WatchAMACollingsworth, Wheeler23 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.